Suboxone and Stomach Problems

A man with stomach problems

If you’re thinking about going on Opioid Maintenance Therapy (OMT) then you probably want to know about the risks involved with taking the medication required for this approach. OMT involves prescribing doses of long-lasting opioid medication, and these drugs are not without side effects on their own.

One of the problems associated with some of the medications used for OMT are stomach problems. Both Methadone and Suboxone are known to cause stomach discomfort, but today we’re just going to talk about Suboxone and how it affects the stomach.

What is Suboxone?

Suboxone is a very potent drug that’s used for opioid maintenance therapy. The active ingredient in Suboxone is buprenorphine, a potent opioid agonist/antagonist that’s many times stronger than morphine.

Because of this, it’s important to recognize that you’re still going to be subjected to the side effects of using large amounts of opioids while you’re on Suboxone. These side effects can be both physical and mental in nature, and can occur while you’re on the medication or afterwards, when you’re going through the withdrawal period.

Stomach problems while using Suboxone

Some opioids are known to cause nausea soon after using them, but this is more common with people who are new to opioids. Typically someone using Suboxone has already had a lot of experience with opioids and has built up a tolerance to these initial effects.

Opioids are also known to slow down the digestive process entirely. Many users report that they experience constipation - it’s not uncommon to only experience an elimination once every 2-3 days. If this is the case, stomach cramps and lower-intestinal discomfort can become a serious problem. Laxatives can be a good way to help eliminate these issues, as well aseating a diet high in fiber or taking a fiber supplement like psyllium husk.

Opioids can also cause stomach discomfort if the user forgets to stay hydrated or eat a healthy diet while they are using these drugs.

Stomach problems while coming off of Suboxone

The majority of problems that will arise from Suboxone occur when a person stops using the drug. Just like with any opioid drug, a user will have to go through a process of withdrawal when they’re coming off of Suboxone. Withdrawal can cause many symptoms, but some of the most obvious and debilitating are related to the digestive tract.

A woman sick in bed with withdrawals

  • Many experience serious diarrhea when they’re going through withdrawal, as their intestines are suddenly able to take in water again. This can last for weeks.
  • Many experience serious stomach cramps that can be a result of the diarrhea or adjustments taking place in the gastrointestinal tract.
  • Vomiting and nausea are very common during withdrawal.
  • Hunger pains may become very severe during withdrawal, as many people are not able to keep food down due to the constant nausea and vomiting.

The symptoms of withdrawal will vary depending on how long you’ve used Suboxone for and how much you were using. Since Suboxone is a much longer-acting drug than most other opioids, you can expect the withdrawal symptoms to begin around the 48-72 hour mark. They may last for up to a month, during which time you should make sure you have plenty of time to rest and someone to help take care of you.

In conclusion

Suboxone can be a very helpful medication for people struggling with opioid addiction. However, that doesn’t mean it should be underestimated. Suboxone is also a very powerful medication that can bring along with it the side effects and withdrawal associated with illicit opioid use.

Preparing for the discomfort that can come with Suboxone - both during withdrawal and otherwise - can help you lead a comfortable